Alert archive / Nevada / Dust Storm Warnings in 2014
Dust Storm Warning 2, NWS Reno, NV
NWS Reno, NV issued this dust storm warning at Jul 20, 2014, 3:37 PM PDT for 4 counties in Nevada. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 20, 2014, 3:37 PM PDT (22:37 UTC)
- Expired
- Jul 20, 2014, 8:00 PM PDT
- In force
- 4 hr
- Issued by
- NWS Reno, NV
Counties Churchill County, NV, Lyon County, NV, Pershing County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 52 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 3:40 PM PDT | TSTM WND DMG | 7 Sse Reno, NV | THUNDERSTORM WIND GUSTS REMOVED SHINGLES FROM THE ROOFS OF THE VINTAGE HILLS APARTMENTS IN SOUTH RENO. |
| Jul 20, 3:47 PM PDT | TSTM WND GST 68 | 15 Ene Wabuska, NV |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 10.6 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2297 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
143 WWUS75 KREV 202237 NPWREV URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RENO NV 337 PM PDT SUN JUL 20 2014 NVZ004-210300- /O.NEW.KREV.DS.W.0002.140720T2237Z-140721T0300Z/ WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE- INCLUDING THE CITIES OF...FERNLEY...FALLON...LOVELOCK... SILVER SPRINGS 337 PM PDT SUN JUL 20 2014 ...DUST STORM WARNING IN EFFECT UNTIL 8 PM PDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A DUST STORM WARNING...WHICH IS IN EFFECT UNTIL 8 PM PDT THIS EVENING. * TIMING: LARGE PLUME OF DUST HAS DEVELOPED FROM STRONG THUNDERSTORM OUTFLOW WINDS OVER THE CARSON SINK. * WINDS: GUSTS TO 50 MPH. * VISIBILITY: NEAR ZERO VISIBILITY ALONG HIGHWAY 95 NORTH OF FALLON AND INTERSTATE 80 BETWEEN FERNLEY AND WINNEMUCCA. * IMPACTS: BLOWING DUST WILL PRODUCE VERY DANGEROUS DRIVING CONDITIONS. MOTORISTS ARE URGED TO EXIT THE HIGHWAY AND FIND A SAVE LOCATION TO PARK YOUR CAR UNTIL THE DUST STORM PASSES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A DANGEROUS DUST STORM IS OCCURRING. WIDESPREAD BLOWING DUST IS EXPECTED IN THE WARNED AREA WITH VISIBILITIES LESS THAN 100 FEET. TRAVELERS ENCOUNTERING THIS DUST STORM SHOULD SLOW DOWN OR SAFELY PULL OFF TO THE SIDE OF THE ROAD...AND TURN ON THEIR HEADLIGHTS. && $$ BRONG HTTP://WEATHER.GOV/RENO
2 follow-up statements
496 WWUS75 KREV 202307 NPWREV URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RENO NV 407 PM PDT SUN JUL 20 2014 NVZ004-210300- /O.CON.KREV.DS.W.0002.000000T0000Z-140721T0300Z/ WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE- INCLUDING THE CITIES OF...FERNLEY...FALLON...LOVELOCK... SILVER SPRINGS 407 PM PDT SUN JUL 20 2014 ...DUST STORM WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING... A DUST STORM WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING. * TIMING: LAW ENFORCEMENT IS REPORTING A LARGE AND VERY DANGEROUS DUST STORM OVER CHURCHILL AND PERSHING COUNTIES. DERBY FIELD IN LOVELOCK REPORTED A WIND GUST TO 61 MPH WITH VISIBILITY BELOW 1/4 MILE AT 4 PM. * WINDS: GUSTS NEAR 60 MPH. * VISIBILITY: NEAR ZERO VISIBILITY ALONG HIGHWAY 95 NORTH OF FALLON AND INTERSTATE 80 BETWEEN FERNLEY AND WINNEMUCCA. * IMPACTS: BLOWING DUST WILL PRODUCE VERY DANGEROUS DRIVING CONDITIONS. MOTORISTS ARE URGED TO EXIT INTERSTATE 80 AND FIND A SAVE LOCATION TO PARK YOUR VEHICLE UNTIL THE DUST STORM PASSES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A DANGEROUS DUST STORM IS OCCURRING. WIDESPREAD BLOWING DUST IS EXPECTED IN THE WARNED AREA WITH VISIBILITIES LESS THAN 100 FEET. TRAVELERS ENCOUNTERING THIS DUST STORM SHOULD SLOW DOWN OR SAFELY PULL OFF TO THE SIDE OF THE ROAD...AND TURN ON THEIR HEADLIGHTS. && $$ BRONG HTTP://WEATHER.GOV/RENO
623 WWUS75 KREV 210243 NPWREV URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RENO NV 743 PM PDT SUN JUL 20 2014 NVZ004-210345- /O.EXP.KREV.DS.W.0002.000000T0000Z-140721T0300Z/ WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE- INCLUDING THE CITIES OF...FERNLEY...FALLON...LOVELOCK... SILVER SPRINGS 743 PM PDT SUN JUL 20 2014 ...DUST STORM WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING... THE DUST STORM WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING. WINDS HAVE DECREASED AND VISIBILITIES HAVE IMPROVED OVER WEST CENTRAL NEVADA. THE BLOWING DUST HAS SUBSIDED SO THE DUST STORM WARNING WILL BE ALLOWED TO EXPIRE. $$ MJD HTTP://WEATHER.GOV/RENO
What forecasters said that day
The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this dust storm warning went out at Jul 20, 2:28 PM PDT, 1 hour 9 minutes earlier.
Area forecast discussion, Jul 20, 2:28 PM PDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RENO NV 228 PM PDT SUN JUL 20 2014 .SYNOPSIS... UPPER LEVEL DISTURBANCE MOVING NORTH ACROSS THE REGION WILL BRING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS TODAY. RAINFALL SHOULD OCCUR IN MORE AREAS COMPARED TO THE PAST FEW DAYS. THE THREAT FOR THUNDERSTORMS CONTINUES MONDAY AND TUESDAY AS LOW PRESSURE LIFTS NORTH ACROSS CALIFORNIA. DRIER AND LOCALLY BREEZY CONDITIONS ARE EXPECTED BY MID WEEK, FOLLOWED BY A WARMING TREND BY NEXT WEEKEND. && .SHORT TERM... WAVE CONTINUES TO LIFT NORTHWARD ACROSS THE REGION TODAY, WITH A DEFORMATION ZONE ALONG AND NORTH OF I-80. UNDER THE DEFORMATION ZONE...CLOUD COVER HAS LIMITED THE CONVECTIVE DEVELOPMENT TO A FEW LIGHT SHOWERS. TO THE SOUTH...HIGHER INSTABILITY DUE TO SURFACE HEATING HAS PRODUCE A CLUSTER OF SLOW MOVING SHOWERS AND THUNDERSTORMS. MAIN CONCERN IS ALPINE AND NORTHERN MONO COUNTIES WHERE MODERATE TO HEAVY RAIN AND MOIST SOILS MAY LEAD TO A FEW MUD/ROCK SLIDES THIS AFTERNOON. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP TODAY AND IT APPEARS THE CLOUDS WITH DEFORMATION ZONE ARE ERODING. MAIN STORM THREATS ARE GUSTY WINDS, HAIL AND HEAVY RAIN. FOR TONIGHT, MONDAY AND TUESDAY, MAIN CONCERN SHIFTS TO THE JET SEGMENT LIFTING NORTH ACROSS THE AREA. THIS WILL PROVIDE THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS DAY AND NIGHT UNTIL DRIER AIR WORKS INTO THE AREA BY WEDNESDAY. HOWEVER TODAY'S 12Z RUNS DON'T HAVE AS MUCH INSTABILITY AS THE LAST TWO DAYS. IN ADDITION THERE IS UNCERTAINTY IN THE MODELS IN ANY WAVES TRACKING ALONG OR JUST NORTH OF THE JET AXIS. LATEST MODELS ONLY SHOW A WAVE PASSING ACROSS NORTHEAST CALIFORNIA ON TUESDAY AFTERNOON, WHICH WOULD PLACE THE BEST THUNDERSTORM POTENTIAL NORTH OF I-80. THOUGH HEATING AND LINGERING MOISTURE MAY LEAD TO A SHOWERS AND THUNDERSTORMS DEVELOPING SOUTH OF I-80. WITH THE JET MOVING NORTH STORM MOTIONS WILL INCREASE TO UP TO 20 MPH BY MONDAY AFTERNOON. THIS WILL LEAD TO LESS RAINFALL REACHING THE GROUND AND A HIGHER CHANCE FOR NEW FIRE STARTS FROM LIGHTNING STRIKES. GUSTY WINDS AND HAIL ARE THE MAIN STORM THREATS DURING THE AFTERNOON AND EVENING HOURS. BRONG .LONG TERM... ANOTHER ROUND OF MINOR ADJUSTMENTS TO THE LONG-TERM FORECAST. DID ADD A SLIGHT CHANCE OF A THUNDERSTORM STARTING SUNDAY FOR THE SIERRA IN MONO COUNTY. OTHERWISE, THE FORECAST CONTINUES AS DESCRIBED IN THE PREVIOUS PACKAGE. DRIER SOUTHWEST FLOW WILL ELIMINATE THUNDERSTORM CHANCES FROM MID WEEK INTO THE BEGINNING OF THE WEEKEND. THE PRESSURE GRADIENT BECOMES ORIENTED FROM THE SOUTHWEST TO THE NORTHEAST AS LOW PRESSURE MOVES INTO THE PACIFIC NORTHWEST. THIS WILL DISRUPT THE MONSOONAL MOISTURE FLUX AS IT DEFORMS THE UPPER LEVEL PATTERN RESULTING IN COOLER TEMPERATURES AND FASTER AFTERNOON WINDS. CURRENTLY WATCHING THE POTENTIAL OF A JET STREAK FORMING OVER THE SIERRA. HOLDING OFF ON RAISING WIND SPEEDS FURTHER FOR NOW, BUT WILL NEED TO REEVALUATE WINDS AND POTENTIAL FOR CRITICAL FIRE CONDITIONS FOR THURSDAY. TEMPERATURES BEGIN TO INCREASE TOWARDS THE END OF THE WEEK AS THE RIDGE REASSERTS ITSELF. HIGHS WILL APPROACH TRIPLE DIGITS FOR WESTERN NEVADA VALLEYS BY FRIDAY AND SATURDAY. MEANWHILE, THE THERMAL TROUGH WILL BECOME MORE FAVORABLE FOR AFTERNOON BUILD-UPS ON SATURDAY AND SUNDAY. WIND THE BEST SURFACE CONVERGENCE OCCURRING ON SUNDAY, HAVE ADDED A SLIGHT CHANCE OF CONVECTION ALONG THE SIERRA AND LONG VALLEY CALDERA RIM. MAY NEED TO ADD SOME FOR SATURDAY IF SURFACE TEMPERATURES BEGIN TO TREND WARMER. BOYD && .AVIATION... ANOTHER DAY OF SCATTERED THUNDERSTORMS IS ON TAP FOR TODAY. COVERAGE COULD ACTUALLY BE HIGHER THAN SATURDAY AND STORM MOTIONS BEGIN TO INCREASE. MONDAY ALSO LOOKS LIKE A SCATTERED THUNDERSTORM DAY FOR AREAS NORTH OF HIGHWAY 50...WITH LESSER COVERAGE SOUTH OF 50. FOR BOTH TODAY AND MONDAY THE PRIMARY THREATS TO AVIATION WILL BE TURBULENCE AND LOW LEVEL WIND SHEAR IN THE VICINITY OF TSTMS ALONG WITH GUSTY SFC WINDS TO NEAR 45 KTS. LARGE HAIL IN AND NEAR TSTM CORES IS ALSO A THREAT ALONG WITH LIGHTNING. WILL NEED TO INCLUDE VCTS FOR MOST TERMINALS TODAY AND APPROACH AND DEPARTURE ROUTES WILL LIKELY BE AFFECTED BY TSTMS THIS AFTERNOON AND EARLY EVENING. THERE IS LESS CHANCE OF TSTMS TUESDAY...AND MAINLY NORTH OF HIGHWAY 50. BY WEDNESDAY THE CHANCE FOR TSTMS IS CLOSE TO ZERO...BUT THERE SHOULD BE STRONGER SFC WINDS BY THEN AND THAT COULD PRODUCE GUSTY CROSS WINDS EAST OF THE SIERRA IN THE AFTERNOON. 20/BOYD && .REV WATCHES/WARNINGS/ADVISORIES... NV...NONE. CA...NONE. && FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)
In the hours before
Local storm report, Jul 20, 3:01 PM PDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
301 PM PDT SUN JUL 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0249 PM FLASH FLOOD 3 S GARDNERVILLE 38.90N 119.73W
07/20/2014 DOUGLAS NV TRAINED SPOTTER
TRAINED WEATHER SPOTTER REPORTED FLASH FLOODING ALONG
WATERLOO LANE BETWEEN US HWY 395 AND NV 756.
0301 PM FLASH FLOOD 5 E GARDNERVILLE 38.94N 119.65W
07/20/2014 DOUGLAS NV TRAINED SPOTTER
TRAINED WEATHER SPOTTER REPORTED LOTS OF DEBRIS IN
ROADWAYS, WASHES TOTALLY FULL AND SMALL ROCKS AND
BOULDERS IN ROADWAYS NEAR WINDMILL AND FISH SPRINGS
ROADS.
&&
MCGUIRELocal storm report, Jul 20, 3:10 PM PDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
310 PM PDT SUN JUL 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0309 PM HEAVY RAIN 2 W VERDI 39.52N 120.04W
07/20/2014 M0.52 INCH SIERRA CA TRAINED SPOTTER
0.52 INCHES IN 1 HOUR.
&&
WEISHAHNLocal storm report, Jul 20, 3:16 PM PDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
316 PM PDT SUN JUL 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 PM HEAVY RAIN 3 E SIX MILE CANYON 39.32N 119.50W
07/20/2014 M0.47 INCH LYON NV TRAINED SPOTTER
TOTAL IN 20 MINUTES.
0316 PM TSTM WND GST 5 N RENO 39.61N 119.82W
07/20/2014 M58.00 MPH WASHOE NV OFFICIAL NWS OBS
58 MPH THUNDERSTORM OUTFLOW WIND GUST MEASURED AT THE
NATIONAL WEATHER SERVICE FORECAST OFFICE.
&&
MCGUIRELocal storm report, Jul 20, 3:18 PM PDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
318 PM PDT SUN JUL 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 PM DEBRIS FLOW 3 S CARSON CITY 39.13N 119.76W
07/20/2014 CARSON CITY NV FIRE DEPT/RESCUE
2-4 FEET OF MUD ACROSS THE ROAD AT CENTER DRIVE AND RABE
WAY. THE MUD SPANS FOR ONE HALF TO THREE QUARTERS OF A
MILE.
&&
WEISHAHNSpecial weather statement, Jul 20, 3:18 PM PDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 318 PM PDT SUN JUL 20 2014 NVZ004-202315- WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE- 318 PM PDT SUN JUL 20 2014 ...STRONG THUNDERSTORM AND BLOWING DUST TO IMPACT INTERSTATE 80... AT 314 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 10 MILES NORTHEAST OF FALLON...AND MOVING NORTH AT 15 MPH. FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH AMOUNTS NEAR ONE INCH PER HOUR...AND STRONG GUSTY WINDS TO 50 MPH...WITH AREAS OF BLOWING DUST...WILL OCCUR WITH THIS STORM. * LOCATIONS AFFECTED THROUGH 415 PM PDT INCLUDE...JUNCTION I 80 AND US 95 (EXIT 83)...TRINITY JUNCTION...LOVELOCK...LOVELOCK DERBY FIELD AIRPORT AND BATTLEGROUND POINT. * THIS STORM WILL AFFECT INTERSTATE 80 IN NEVADA BETWEEN MILE MARKERS 74 AND 107. THIS STORM IS PRODUCING HEAVY RAINFALL... LIGHTNING AND GUSTY WINDS. WATCH FOR AREAS OF BLOWING DUST AND REDUCED VISIBILITY ALONG HIGHWAY 95 AND INTERSTATE 80. && LAT...LON 3998 11892 4027 11841 3966 11847 3958 11872 TIME...MOT...LOC 2216Z 174DEG 4KT 3977 11863 BOYD
Local storm report, Jul 20, 3:37 PM PDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
337 PM PDT SUN JUL 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 PM HAIL RENO 39.54N 119.82W
07/20/2014 M0.25 INCH WASHOE NV NWS EMPLOYEE
LARGE PEA-SIZED HAIL REPORTED IN RENO.
&&
WEISHAHNThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 6:50 PM PDT | Special Weather Statement | REV | Churchill | 55 min |
| Jul 20, 1:13 PM PDT | Severe Thunderstorm Warning | REV | Douglas, Lyon | 47 min |
| Jul 20, 1:52 PM PDT | Severe Thunderstorm Warning | REV | Douglas | 38 min |
| Jul 20, 2:10 PM PDT | Special Weather Statement | REV | 65 min | |
| Jul 20, 2:22 PM PDT | Flash Flood Warning | REV | Douglas | 6 hr |
| Jul 20, 2:36 PM PDT | Flash Flood Warning | REV | Douglas | 6 hr |
| Jul 20, 2:49 PM PDT | Special Weather Statement | REV | Churchill | 26 min |
| Jul 20, 3:00 PM PDT | Flash Flood Warning | REV | Lyon, Storey | 3 hr |
| Jul 20, 3:18 PM PDT | Special Weather Statement | REV | Churchill | 57 min |
| Jul 20, 3:23 PM PDT | Severe Thunderstorm Warning | REV | Washoe | 37 min |
| Jul 20, 3:28 PM PDT | Severe Thunderstorm Warning | REV | Storey, Washoe | 47 min |
| Jul 20, 3:37 PM PDT | Flash Flood Warning | REV | Storey, Washoe | 3 hr |
| Jul 20, 4:17 PM PDT | Flash Flood Warning | REV | Lyon, Storey | 3 hr |
| Jul 20, 4:30 PM PDT | Special Weather Statement | REV | 60 min |
Nearby
Dust Storm Warnings in Nevada, 2014Every dust storm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.